Kansas, 2009

Flash Flooding in Kansas, May 15, 2009

May 15, 2009 · NWS TOP · 4 events in 4 counties and zones

A warm front lifted northward through Kansas during the early morning hours of the 15th. Convection along the front lifted northward with the boundary and persisted for much of the day with storm re-intensification during the early afternoon hours as an upper level shortwave trough embedded within the mean central US trough moved through the plains states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A warm front lifted northward through Kansas during the early morning hours of the 15th. Convection along the front lifted northward with the boundary and persisted for much of the day with storm re-intensification during the early afternoon hours as an upper level shortwave trough embedded within the mean central US trough moved through the plains states. Due to the duration of convection and copious amount of atmospheric moisture in place, thunderstorms produced 3 and 5 inches of rain (as measured by storm spotters and cooperative observers) across portions of east central Kansas. This led to several reports of flash flooding and road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 15, 2:43 AM CST, 8 hours 2 minutes earlier.

Area forecast discussion, May 15, 2:43 AM CST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT FRI MAY 15 2009

.DISCUSSION...

00Z UA ANALYSIS AT 850 MB SHOWED A MOISTURE AXIS FROM SOUTH CENTRAL
TEXAS INTO NORTHEAST KANSAS. 07Z SURFACE ANALYSIS HAD THE SURFACE
LOW OVER SOUTHEAST COLORADO WITH A WARM FRONT ACROSS SOUTHERN KANSAS
JUST NORTH OF HUTCHINSON TO FORT SCOTT LINE. ELEVATED THUNDERSTORMS
HAVE FIRED ACROSS NORTHEAST KANSAS NORTH OF INTERSTATE 70 ON THE
NOSE OF THE LOW LEVEL JET. SINCE 05Z THE LLJ HAS INCREASE FROM 30KTS
TO NEAR 50 KTS AT 07Z. ELEVATED STORMS WERE OCCURRING ACROSS NEHAMA
AND BROWN COUNTIES AT 08Z. LATEST RUC HAS A THETA-E MAXIMA FROM
850-700 MB ACROSS NORTHEAST AND EAST CENTRAL KANSAS. WATER VAPOR
LOOP AND PROFILER DATA SHOWS A SHORTWAVE PASSING THROUGH THE FOUR
CORNERS AREA THIS MORNING.

FOR TODAY THE WARM FRONT WILL CONTINUE TO MOVE NORTHWARD INTO
SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI BY 18Z. EXPECTING EARLY
MORNING CONVECTION TO CONTINUE ACROSS THE NORTHERN COUNTIES ON THE
NOSE OF THE LOW LEVEL JET AND ISENTROPIC LIFT OVER THE WARM FRONT.
BY MID MORNING EXPECTING THE BULK OF THE THUNDERSTORMS TO BE
NORTHEAST OF THE CWA.

NEXT AS A UPPER TROUGH MOVES ACROSS THE NORTHERN PLAINS TODAY A COLD
FRONT WILL APPROACH THE CWA FROM THE NORTHWEST. MLCAPES INCREASE
THIS AFTERNOON TO AROUND 2000-2500 J/KG WITH 30 TO 40 KTS OF 0-6KM
SHEAR. LAPSE RATES STEEPEN THIS AFTERNOON AND FORECAST SOUNDINGS
SUGGEST LOW LEVEL CIN WILL GO AWAY IN THE 19Z-21Z TIME FRAME. CLOUDS
AND RAIN THIS MORNING MAY AFFECT THE AMOUNT OF INSTABILITY AND THERE
MAY ALSO BE SOME OUTFLOW BOUNDARIES IN PLACE FROM THE MORNING
CONVECTION. LOOKS LIKE MAINLY A HAIL THREAT THIS AFTERNOON...HOWEVER
LOW LEVEL HELICITY MAY BE ENHANCED NEAR THE FRONTAL BOUNDARY OR NEAR
OUTFLOW BOUNDARIES SO COULD NOT RULE OUT A ISOLATED TORNADO.

BY 00Z SAT THE FRONT IS FORECAST TO EXTEND FROM NORTHWEST MISSOURI
TO NEAR TOPEKA SOUTHWEST TO COUNCIL GROVE AND WICHITA. CONTINUED
WITH THE HIGHEST POPS ACROSS EAST CENTRAL KANSAS THIS EVENING. WITH
THE THETA-E AXIS IN PLACE ACROSS EASTERN KANSAS TODAY AND INTO THIS
EVENING POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL WILL EXIST. STORMS
WILL BE PROGRESSIVE AND THE FRONT SHOULD BE OUT OF THE FORECAST AREA
BY MID EVENING...SO NOT PLANNING ANY FLOOD WATCHES CURRENTLY.

BEHIND THE FRONT COOLER AND DRIER AIR WILL MOVE INTO THE CWA
OVERNIGHT TONIGHT. LOWS TONIGHT WILL DROP DOWN INTO THE 40S AND 50S.
ON SATURDAY BROAD AREA OF HIGH PRESSURE BUILDS INTO CENTRAL AND
EASTERN KANSAS IN THE WAKE OF THE UPPER TROUGH. HIGHS SATURDAY WILL
BE IN THE 60S.

DRY NORTHWEST FLOW THEN OCCURS INTO MONDAY. THE SURFACE HIGH MOVES
OFF BY SUNDAY EVENING WITH SOUTH WINDS AND INCREASING HEIGHTS HIGHS
WILL WARM INTO MID AND UPPER 70S FOR MONDAY.

NO CHANGES TO THE REST OF THE FORECAST.

53

&&

.AVIATION...

CONFIDENCE IN TS IS INCREASING WITH CURRENT RADAR TRENDS. DO NOT
THINK PRECIP WILL BE CONTINUOUS...SO HAVE INCLUDED A TEMPO FOR
SCATTERED TO NUMEROUS TS MOVING ACROSS NORTHEAST KS. AM NOT AS
CONFIDENT IN THE IFR CIGS THE MOS GUIDANCE IS INDICATING. THINK
MODELS ARE DOING THIS WITH STRONG LOW LEVEL MOISTURE ADVECTION. IFR
CIGS ARE STILL PRETTY FAR SOUTH INTO NORTHWEST OK. WITH THE BOUNDARY
LAYER REMAINING WELL MIXED...THINK CIGS WILL REMAIN ABOVE 1 KFT.
STILL THINK THERE WILL BE A BREAK IN TS BEFORE THE FRONT MOVES
THROUGH DURING THE AFTERNOON.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 15, 4:06 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT FRI MAY 15 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-161100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
506 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE
ENTIRE OUTLOOK AREA TODAY AND THEN MAINLY ACROSS NORTHEAST AND
EAST CENTRAL KANSAS THIS EVENING. LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ARE ALL POSSIBLE.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THIS COULD LEAD TO SOME
LOCALIZED FLOODING OF LOW LYING AREAS AS WELL AS CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTH CENTRAL AND
NORTHEAST KANSAS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 15, 10:02 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 AM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HAIL             SENECA                  39.83N 96.06W
05/15/2009  M1.00 INCH       NEMAHA             KS   STORM CHASER

&&

JL
Local storm report, May 15, 10:05 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1105 AM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             SENECA                  39.83N 96.06W
05/15/2009  M1.00 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

JL
Local storm report, May 15, 10:10 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1110 AM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     FLOOD            SENECA                  39.83N 96.06W
05/15/2009                   NEMAHA             KS   LAW ENFORCEMENT

            SEVERAL STREETS IN SENECA ARE CLOSED DUE TO FLOODING.

&&

GARGAN
Local storm report, May 15, 10:18 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1118 AM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             1 ENE SENECA            39.84N 96.05W
05/15/2009  M1.00 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

JL
Local storm report, May 15, 10:23 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1123 AM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             7 N GOFF                39.77N 95.93W
05/15/2009  M1.00 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

JL
Local storm report, May 15, 10:26 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 AM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     HAIL             3 N ROBINSON            39.86N 95.41W
05/15/2009  M0.75 INCH       BROWN              KS   TRAINED SPOTTER

&&

SMITH

The radar

The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Brown

When
May 15, 10:45 AM CST to 2:00 PM CST
Where
Brown County, 1.03 mi NE of Hiawatha to 0.98 mi SE of Reserve
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.861, -95.517

A small stream swelled beyond it's banks and spilled over Hwy 73 north and east of Hiawatha. The highway was briefly closed because of flowing water over the roadway. Further north, Krestel Road, south of the town of Reserve, was also closed because of flowing water over the roadway.

Flash Flood, Douglas

When
May 15, 4:45 PM CST to 6:00 PM CST
Where
Douglas County, 0.7 mi SE of Lawrence to 0.83 mi SE of Lawrence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.962, -95.221

A car drove into and was overtaken by flash flood waters on Brook Street in eastern Lawrence. Local law enforcement performed a water rescue to save the vehicle occupants.

Flash Flood, Osage

When
May 15, 5:00 PM CST to 7:30 PM CST
Where
Osage County, 1.73 mi NE of Burlingame to 1.96 mi W of Scranton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.766, -95.806

One foot of water reported to be flowing over Highway 56 between Scranton and Burlingame. Water also flowing over the roadway on Highway 75 east of 173rd Street. Numerous streets were reported to be flooded in Scranton, and several were barricaded to prevent drivers from passing through affected roadways.

Flash Flood, Anderson

When
May 15, 8:00 PM CST to 9:15 PM CST
Where
Anderson County, 5.21 mi WSW of Scipio to 4.75 mi SSW of Scipio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.332, -95.303

Portions of 2150 Road and bridge reported to be under water. Several other roadways across the county were also noted to have less than 6 inches of water flowing or ponding on them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174503, 174530, 175098, 175162.